New York, 2014Hail and Damaging Winds in New York, July 3, 2014
July 3, 2014 · NWS BGM · 13 events in 8 counties and zones
A cold front moved across the Great Lakes and interacted with a warm and humid air mass over central New York being drawn northward from Hurricane Arthur. Favorable strong wind parameters resulted in numerous high wind reports along with an occasional large hail report.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $160,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across the Great Lakes and interacted with a warm and humid air mass over central New York being drawn northward from Hurricane Arthur. Favorable strong wind parameters resulted in numerous high wind reports along with an occasional large hail report.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 3, 12:36 PM EST, 14 minutes earlier.
Area forecast discussion, Jul 3, 12:36 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
136 PM EDT THU JUL 3 2014
.SYNOPSIS...
A FRONTAL SYSTEM ACROSS NEW YORK WILL BECOME THE FOCUS FOR MORE
SHOWERS AND THUNDERSTORMS TODAY, AS TROPICAL STORM ARTHUR MOVES
NORTH ALONG THE EASTERN SEABOARD. PERIODS OF HEAVY RAINFALL ARE
LIKELY WITH FLASH FLOODING POSSIBLE THIS AFTERNOON AND EVENING.
HIGH PRESSURE WITH DRIER AND COOLER AIR WILL MOVE IN FRIDAY AND
REMAIN FOR THE LONG HOLIDAY WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
115 PM UPDATE... WW 389 (SVR) HAS BEEN ISSUED FOR MUCH OF CNY/NE
PA THROUGH 01Z. THE POTENTIAL FOR WIND PRODUCERS IS STILL
THERE...WITH ML CAPES BLDG INTO THE 1000-1500 RANGE...AND 0-3 KM
SHEAR OF 30-40 KT. A TRANSITION...HOWEVER...MORE TWDS A HEAVY RAIN
SCENARIO IS STILL FORESEEN BY LATER THIS AFTN/EARLY IN THE
EVE...AS PER PREV DISC BLO.
PREV DISC... 1030 AM UPDATE... RELATIVELY MINOR TWEAKS WERE MADE
TO THE SKY COVER/POP/WX GRIDS...BASED ON THE LATEST OBSERVATIONAL
TRENDS AND HI-RES MODEL GUIDANCE.
SAT/RADAR IMAGERY LATE THIS MRNG SHOWS MOSTLY RAIN-FREE CONDS OVER
CNY/NE PA...WITH MRNG FOG/STRATUS GIVING WAY TO SUNSHINE. PRIND
STILL ARE THAT SHWRS/TSTMS WILL FIRE UP OVER OUR WRN/NRN ZNS EARLY
THIS AFTN (16-18Z)...WITH COVERAGE GROWING FARTHER E LATER IN THE
DAY (18-20Z AND LATER). OUR LATEST HRRR SIMULATED RADAR OUTPUT SUPPORTS
THIS THINKING WELL.
AS FAR AS POTENTIAL SVR STORMS GO...WE FEEL THERE WILL BE A FAIRLY
NARROW WINDOW OF OPPORTUNITY (MOSTLY 18-21Z)...AS STORMS INITIALLY
FORM...AND ARE ABLE TO PLUG INTO DEEP-LYRD SHEAR (0-3 KM VALUES OF
30-40 KT). STG WINDS APPEAR TO BE THE MAIN THREAT IN THIS REGARD.
LATE IN THE DAY AND THIS EVE...HEAVY RAIN SHOULD BECOME THE
GREATER CONCERN...MOSTLY OVER OUR SERN ZNS (NE PA AND THE WRN
CATSKILLS). THE MAIN PLAYERS HERE ARE A STRENGTHENING UPR-LVL JET
TO OUR N FROM LK ONT INTO ONT/QUE...A SLOW MOVING FRNTL BNDRY ACRS
WRN/CNTRL NY...AND DEEP MOISTURE IN PLACE (WITH INCREASING INPUT
FROM ARTHUR BY EARLY EVE). THE LATEST BLENDED TPW/WATER VAPOR
IMAGERY SHOWS ARTHUR'S MOISTURE PLUME MERGING INTO THE ALREADY
EXISTING BAND OF FAIRLY HI PWAT AIR ALG THE MID-ATL COAST...AS OF
LATE THIS MRNG. THE LATEST HI-RES GUIDANCE STILL SUPPORTS LARGER-
SCALE MODEL OUTPUT FROM THE LAST COUPLE OF DAYS IN SHOWING BACKING
925-850 MB FLOW...WITH DEEPER TROP MOISTURE ADVECTING INTO ERN
PA/NJ/SERN NY BY 22-02Z. MODEL TRAJS FROM THE LATEST GFS/RAP RUNS
ALSO SHOW THE LEADING EDGE OF ARTHUR'S INFLUENCE LIKELY INTO ERN
PA BY THE ABOVE MENTIONED TIME FRAME.
THE ABV DESCRIBED CONFIGURATION OF THE UPR JET CORE...LOW-LVL
THETA-E RIDGE AXIS...PWAT...AND A SFC FRNT STILL MATCH THE
CONCEPTUAL MODEL FOR A "SWLY JET TYPE PRE" (PREDECESSOR RAIN
EVENT) WELL. AS STATED EARLIER...WE THINK THE MAIN FF THREAT IN
OUR CWA WILL BE E OF THE I-81 CORRIDOR...BUT SINCE THE WATCH IS
PRESENTLY UP AREA-WIDE...AND CONVECTION HAS NOT REALLY SHOWN
ITSELF JUST YET...WE'LL LEAVE THE WATCH AREA AS IS FOR THE TIME
BEING.
OTHERWISE...OUR HIGH TEMP FCST THIS AFTN STILL LOOKS FAIRLY
REASONABLE (GENERALLY UPR 70S-MID 80S...WITH SOME UPR 80S IN THE
WYO/LACK VLYS OF NE PA).
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
3 AM UPDATE...
AN UPPER LEVEL TROF WILL MOVE INTO NY KEEPING TS ARTHUR ON THE
COAST. AT THE SFC A LARGE AREA OF HIGH PRESSURE OVER THE MIDWEST
WILL PUSH EAST. THIS WILL PUSH SHOWERS OUT OF THE FAR SOUTH AND
EAST FRIDAY MORNING. CLOUDS WILL CLEAR LATE FRIDAY INTO FRI NGT AS
ARTHUR MOVES INTO NEW ENGLAND AND DRIER AIR MOVES IN FROM THE WEST
AHEAD OF THE HIGH. WITH THE CLOUDS AND COLD AIR ALOFT HIGH TEMPS
WILL ONLY PEAK MOSTLY IN THE LOW 70S FOR A COLD 4TH.
ON SAT THE SFC HIGH WILL BE CENTERED OVER THE MID ATLANTIC BUT
EXTEND NORTH INTO ONTARIO PROVIDING THE OUR CWA WITH DRY AND
MOSTLY SUNNY WEATHER FRI NGT TO SAT NGT. TEMPERATURES WILL BE
COOLER THAN NORMAL SATURDAY BUT WARMER THAN FRIDAY.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
GIVEN THE EXPECTATION OF ACTIVE WEATHER THIS AFTN...MED RNG FSCT
INCORPORATED HPC GUIDANCE...WHICH LOOKED VERY GOOD. PTRN WILL
FAVOR A BROAD UPR TROF WITH WEAK IMPULSES MOVG THRU...LEADING TO A
CHC OF SHRA/TSRA. BEST CHCS APPEAR TO BE WITH A FNTL SYSTEM
AFFECTING THE RGN MON NGT/TUE.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SHRA/TSRA DVLPNG ACRS THE SRN TIER AND FINGER LAKES WILL SPREAD
EWD THIS AFTN INTO EARLY EVNG...WITH ASSCD MVFR/BRIEF IFR
CONDITIONS. ACTIVITY WILL TAPER OFF LATER TNGT. XPCT MVFR TNGT
MANY AREAS DUE TO A COMBINATION OF BR/FG AND LOW CIGS. THE LOWER
CLDS SHUD BREAK UP/IMPRV TO A BKN LOW-END VFR DECK TMRW MRNG.
WINDS THIS AFTN LGT AND RATHER VRBL...XCPTN BEING POTNL FOR G30-40
WITH ANY TSRA. NW WINDS LATER TNGT ARND 5 KTS...INCRSNG TO 10-20
KTS ON FRI MRNG.
OUTLOOK...
FRIDAY NGT THROUGH SUN...VFR.
MON...VFR. EARLY MORNING IFR FOG POSSIBLE AT KELM.
MON NGT/TUE...MVFR PSBL IN SCT TSRA.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH UNTIL 9 PM EDT THIS EVENING FOR PAZ038>040-
043-044-047-048-072.
NY...FLASH FLOOD WATCH UNTIL 9 PM EDT THIS EVENING FOR NYZ009-
015>018-022>025-036-037-044>046-055>057-062.
&&
SYNOPSIS...TAC
NEAR TERM...MLJ/TAC
SHORT TERM...TACHazardous weather outlook, Jul 3, 12:09 PM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
109 PM EDT THU JUL 3 2014
NYZ009-018-024-025-036-037-044>046-055>057-062-PAZ038>040-043-044-
047-048-072-041715-
NORTHERN ONEIDA-ONONDAGA-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-
CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
109 PM EDT THU JUL 3 2014
...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 389 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ015>017-022-023-041715-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-
109 PM EDT THU JUL 3 2014
...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THUNDERSTORMS THIS AFTERNOON MAY ALSO PRODUCE LOCALIZED STRONG
WINDS AND HAIL...IN ADDITION TO HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MJ
In the hours before
Special weather statement, Jul 3, 11:53 AM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1253 PM EDT THU JUL 3 2014
NYZ015-022-023-031800-
SCHUYLER NY-STEUBEN NY-YATES NY-
1253 PM EDT THU JUL 3 2014
...STRONG THUNDERSTORM WILL AFFECT NORTHERN STEUBEN...NORTHWESTERN
SCHUYLER AND YATES COUNTIES...
* AT 1251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS...AND
VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR HOWARD...AND MOVING
NORTHEAST AT 30 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
AVOCA AND KANONA AT 100 PM EDT...
WHEELER AND RHEIMS AT 110 PM EDT...
HAMMONDSPORT AT 115 PM EDT...
PRATTSBURG AND URBANA AT 120 PM EDT...
PULTENEY AND KEUKA AT 125 PM EDT...
ITALY HILL AND ITALY AT 130 PM EDT...
KEUKA LAKE STATE PARK AND BRANCHPORT AT 135 PM EDT...
KEUKA PARK AND BLUFF POINT AT 140 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.
LAT...LON 4277 7711 4276 7695 4272 7694 4266 7689
4257 7689 4222 7748 4235 7764
RHBSpecial weather statement, Jul 3, 12:23 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
123 PM EDT THU JUL 3 2014
NYZ017-023>025-044-031830-
CAYUGA NY-CHEMUNG NY-CORTLAND NY-SCHUYLER NY-TOMPKINS NY-
123 PM EDT THU JUL 3 2014
...STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHEASTERN CAYUGA...
NORTHEASTERN CHEMUNG...SOUTHEASTERN SCHUYLER...SOUTHWESTERN CORTLAND
AND TOMPKINS COUNTIES...
* AT 121 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR CAYUTA...AND
MOVING NORTHEAST AT 20 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
WEST DANBY AND NEWFIELD HAMLET AT 135 PM EDT...
DANBY AND ROBERT H. TREMAN STATE PARK AT 145 PM EDT...
SOUTH HILL AND ITHACA AT 150 PM EDT...
BESEMER AND BROOKTONDALE AT 155 PM EDT...
WEST SLATERVILLE AND NORTHEAST ITHACA AT 200 PM EDT...
SLATERVILLE SPGS AT 205 PM EDT...
ETNA AND WEST DRYDEN AT 210 PM EDT...
FREEVILLE AT 215 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.
LAT...LON 4271 7617 4250 7594 4241 7613 4240 7629
4238 7630 4237 7624 4235 7624 4230 7633
4232 7636 4232 7641 4226 7642 4228 7653
4220 7654 4215 7664 4229 7680
RHBThunderstorm Wind, Yates
- When
- July 3, 12:50 PM EST
- Where
- Yates County, 1.23 mi SW of Dundee Flying Club
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 42.520, -77.000
Thunderstorm winds uprooted a swath of trees.
Hail, Yates
- When
- July 3, 12:55 PM EST
- Where
- Yates County, Himrod
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.580, -76.950
Thunderstorm Wind, Tompkins
- When
- July 3, 1:11 PM EST
- Where
- Tompkins County, 0.69 mi S of Ithaca
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.440, -76.500
Trees and wires were blown down on Ellis Hollow Road.
Hail, Cortland
- When
- July 3, 1:44 PM EST
- Where
- Cortland County, Virgil
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.520, -76.180
Thunderstorm Wind, Chenango
- When
- July 3, 2:30 PM EST
- Where
- Chenango County, 0.86 mi NE of Earlville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 42.740, -75.540
Numerous trees were blown down in the village and along Route 12B north toward Hamilton.
Thunderstorm Wind, Madison
- When
- July 3, 2:30 PM EST to 2:35 PM EST
- Where
- Madison County, 2.76 mi S of Middleport
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.740, -75.550
Downburst wind damage occurred from a thunderstorm that extended from near Earlville NY to Poolville NY. The majority of the damage was to trees with most trees being uprooted. There were a few areas where trees were snapped. The core of the damage where winds were estimated at 90 MPH was to a farm where a barn was blown off of its foundation by a few inches. A tin roof was partially peeled off and several large hardwood trees were uprooted.
Thunderstorm Wind, Madison
- When
- July 3, 2:37 PM EST
- Where
- Madison County, 1.01 mi W of Hamilton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 42.820, -75.550
Several pine trees were uprooted and broken on Wylie Road.
Thunderstorm Wind, Madison
- When
- July 3, 2:39 PM EST
- Where
- Madison County, 1.01 mi W of Poolville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 42.770, -75.520
Several 50 foot tall trees were blown down on South Hamilton Road.
Thunderstorm Wind, Madison
- When
- July 3, 2:45 PM EST
- Where
- Madison County, Brookfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- State Official
- Coordinates
- 42.820, -75.320
Multiple reports of trees were blown down with some damage to structures being reported.
Thunderstorm Wind, Oneida
- When
- July 3, 3:00 PM EST
- Where
- Oneida County, Bridgewater
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.880, -75.250
A large tree was blown down.
Hail, Sullivan
- When
- July 3, 3:25 PM EST
- Where
- Sullivan County, 0.86 mi SE of Hankins
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.810, -75.090
Hail, Sullivan
- When
- July 3, 3:55 PM EST
- Where
- Sullivan County, Callicoon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.770, -75.050
Thunderstorm Wind, Otsego
- When
- July 3, 3:55 PM EST
- Where
- Otsego County, Unadilla Forks
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.830, -75.230
A tree fell against a house.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Washington, July 3, 20141 death · 1 injured · 1 event
- Excessive Heat in California, July 3, 20141 death · 1 event
- Rip Current in Alabama, July 3, 20141 death · 1 event
- Hurricane and Tornadoes in North Carolina, July 3 to 4, 2014$2.3 million · EF1 · 9 events
- Wildfire in California, July 3 to 6, 20144 injured · $900,000 · 1 event
- Hail and Damaging Winds in Massachusetts, July 3, 2014$710,000 · 1 in hail · 23 events
- Tropical Storm in Guam, July 3 to 5, 2014$1.5 million · 1 event
- Hail and Damaging Winds in New Jersey, July 3, 20143 injured · $85,000 · 2.5 in hail · 16 events
- Hail and Damaging Winds in New York, July 3, 2014$37,000 · 1.5 in hail · 49 events
- Flash Flood and Damaging Winds in North Carolina, July 3, 20141 injured · $160,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in South Carolina, July 3, 2014$200,000 · 1.75 in hail · 7 events
- Tropical Storm and Flash Flooding in Massachusetts, July 3 to 4, 2014$179,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518975, 518971, 518976, 518972, 518977, 520533, 518978, 518979, 518980, 518981, 518973, 518974, 518982.